Winter Storm, Billings
- When
- December 26, 6:00 PM CST to December 27, 4:00 PM CST
- Where
- Billings forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Low pressure developed over Wyoming moving into central North Dakota on the 26th of December and intensified into a winter storm. The storm was a prolonged event producing 6 to 13 inches of snow in the west.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Low pressure developed over Wyoming moving into central North Dakota on the 26th of December and intensified into a winter storm. The storm was a prolonged event producing 6 to 13 inches of snow in the west. The most snow fell at Power Lakes with 13 inches and Williston with 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 26, 3:20 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CST FRI DEC 26 2003 .SHORT RANGE... MODELS NOW AGREEING ON GFS PLAN...SO WILL FOCUS WINTER WEATHER ON WESTERN THIRD OF THE STATE TONIGHT THROUGH SUNDAY FOR HEAVY SNOW AND BLOWING SNOW. WILL PUSH BACK THE WINTER STORM WATCH UNTIL SATURDAY FOR CENTRAL AND EAST CENTRAL...AS SLOW MOVING LOW WIOLL SPREAD LIGHT FREEZING RAIN LATE TONIGHT AND SAT FOLLOWED BY A CHANGE TO SNOW AND BLWOIGN SNOW. GUSTY WINDS UP TO 40 MPH POSSIBLE SOUTHWEST SAT NIGTH AND SUNDAY. .LONG RANGE... NEXT SYSTEM TO AFFECT THE REGION IS A DIGGING H500 TROUGH OVER THE ROCKIES WHICH BRINGS H500 SHORTWAVE ENERGY FROM THE SOUTHWEST AND DEVELOPS A SURFACE LOW OVER COLORADO ON TUESDAY. KEPT A CHANCE OF LIGHT SNOW IN THE SOUTHWEST ON TUESDAY...THEN PRECIP CLIPS ALONG SOUTHERN NORTH DAKOTA SO LIMITED CHANCE FOR SOUTHEASTERN COUNTIES TUESDAY NIGHT AS THE MAIN ENERGY FROM THE STORM SYSTEM KEEPS WELL TO THE SOUTH OF THE STATE. THE NEXT SYSTEM TO MOVE IN IS FORECAST FOR FRIDAY INTO SATURDAY WITH A SURFACE LOW FARTHER NORTH BUT WITH MAINLY PACIFIC MOISTURE INSTEAD OF FROM THE GULF OF MEXICO. && .BIS WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING...TONIGHT THROUGH SUNDAY...WESTERN THIRD. WINTER STORM WATCH...SATURDAY THROUGH SUNDAY...CENTRAL AND EAST CENTRAL. && WAA/JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 558 AM CST FRI DEC 26 2003 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271157- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 558 AM CST FRI DEC 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP OVER WESTERN NORTH DAKOTA THIS EVENING AND SPREAD EAST OVERNIGHT. SNOW MAY BECOME HEAVY OVER WESTERN NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW AND BLOWING SNOW IS LIKELY OVER WESTERN AND CENETRAL NORTH DAKOTA SATURDAY AND SUNDAY. CONSIDERABLE BLOWING AND DRIFTING SNOW IS EXPECTED SATURDAY INTO SUNDAY. SIGNIFICANT SNOWFALL IS EXPECTED OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TURNER
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328188, 5328189, 5328301, 5328302, 5328303, 5328304, 5328305, 5328306.